Alert archive / Missouri / Flash Flood Warnings in 2002

Flash Flood Warning 51, NWS Paducah, KY

August 24, 2002Wayne County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 24, 2002, 1:44 AM CDT for Wayne County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2002, 1:44 AM CDT (06:44 UTC)
Expired
Aug 24, 2002, 5:30 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Wayne County, MO

The radar

The Paducah radar (KPAH), 149 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1742 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 240644
FFWPAH
MOC223-241030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
139 AM CDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN MISSOURI

* UNTIL 530 AM CDT

* AT 139 AM CDT...DOPPLER RADAR ESTIMATED THREE HOUR RAINFALL 
AMOUNTS ARE IN THE 2.00 TO 2.50 INCH RANGE OVER PARTS OF WAYNE 
COUNTY. 

ADDITIONAL HEAVY RAINFALL WAS MOVING INTO WAYNE COUNTY FROM THE 
NORTHWEST. THIS ADDITIONAL RAINFALL MAY PROMPT FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE...
GREENVILLE

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3730 9029 3699 9023 3698 9073 3723 9069

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:50 PM CDT, 11 hours 54 minutes earlier.

Area forecast discussion, Aug 23, 1:50 PM CDT, 11 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT FRI AUG 23 2002

MAIN FORECAST CHALLENGE CONTINUES TO BE PRECIP CHANCES AND TIMING
FROM SUNDAY ONWARD.

12Z MODEL RUNS IN BETTER AGREEMENT TODAY...AT LEAST IN THE SHORT
TERM. EXPECT SCATTERED CONVECTION TO CONTINUE ALONG AND AHEAD OF
APPROACHING COLD FRONT THIS AFTERNOON AND OVERNIGHT. NE-SW ORIENTED
FRONT WILL BE LINGERING OVER THE SE SECTIONS AT 12Z SAT MRNG SO WILL
KEEP A LOW CHC POP THERE EARLY. WEAK HIGH PRESSURE IN THE WAKE OF
THE FRONT SHOULD KEEP THE AREA DRY SAT NGT...BUT FOR SUNDAY THE ETA
AND AVN SOLUTIONS ARE TOTALLY OPPOSITE. THE ETA KEEP US IN A BROAD
NW FLOW WITH LITTLE 1000-500MB RH...WHEREAS THE AVN DEVELOPS AN
UPPER LOW DIRECTLY OVER OUR CWA WITH DECENT LAYER RH. BOTH MODELS
SHOW COLDER H5 AIR MOVING SE INTO THE AREA...BUT NOT THAT
IMPRESSIVE...BUT NEITHER SHOW THE NECESSARY JET DYNAMICS TO CARVE
OUT AN UPPER TROF LIKE THE AVN IS SHOWING. WITH THIS UNCERTAINITY
AND THE FACT THAT WE ALREADY HAVE POPS SUNDAY AND SUNDAY
NIGHT...WILL KEEP A CHC POPS...BUT WILL LOWER TO 20. STARTING
MONDAY...MODELS TAKE THE UPPER CLOSED LOW TO OUR SOUTHEAST...KEEP IT
NEARLY STATIONARY...AND THEN BEGIN TO LIFT IT SLOWLY NORTH
NORTH-EAST. PROXIMITY OF LOW AND INCREASING LAYER RH PER AVN WOULD
INDICATE THE POSSIBILITY OF SCATTERED PRECIP OVER THE EASTERN
SECTIONS ON TUESDAY...HOWEVER STRONGER H5 WINDS ON THE EAST
SIDE OF THE LOW WOULD INDICATE A MORE EASTWARD MOVEMENT...THUS WILL
KEEP IT DRY FROM TUESDAY THROUGH THURSDAY. ON FRIDAY THE MRF BRINGS
A SHORT WAVE ACROSS THE NORTHERN HALF OF THE CWA WITH DECENT LAYER
RH...SO WILL PUT A CHC POP THERE.

.PAH...NONE.

PACKETT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:28 PM CDTSevere Thunderstorm WarningPAHRipley62 min
Aug 24, 5:16 PM CDTFlash Flood WarningPAHButler3 hr

Nearby

Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.